Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS State College, PA

June 23, 20174 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 23, 2017, 2:40 PM EDT for 4 counties in Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2017, 2:40 PM EDT (18:40 UTC)
Expired
Jun 23, 2017, 3:45 PM EDT
In force
65 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Huntingdon County, PA

The radar

The State College radar (KCCX), 84 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:20 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WUUS51 KCTP 231840
SVRCTP
PAC009-013-021-061-231945-
/O.NEW.KCTP.SV.W.0076.170623T1840Z-170623T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
240 PM EDT FRI JUN 23 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northern Bedford County in south central Pennsylvania...
  Southwestern Huntingdon County in central Pennsylvania...
  Southern Blair County in central Pennsylvania...
  South central Cambria County in central Pennsylvania...

* Until 345 PM EDT

* At 239 PM EDT, a severe thunderstorm was located over
  Beaverdale, moving east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Hollidaysburg, Portage, Huntingdon, Windber, Blue Knob State Park,
  Salix-Beauty Line Park, Martinsburg, Raystown Dam, Roaring Spring
  and Ski Gap.

This includes Interstate 99 from mile markers 11 to 29.

This includes the following highways... Route 22 between 
Hollidaysburg and Canoe Creek State Park, and between Huntingdon and 
Huntingdon, and near near Mapleton. Route 220 from near King on I-99 
to near Altoona on I-99. Route 522 from south of Orbisonia to 
Shirleysburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4022 7867 4023 7866 4024 7866 4024 7883
      4041 7874 4053 7798 4021 7784 4020 7868
TIME...MOT...LOC 1839Z 258DEG 36KT 4031 7865 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo
3 follow-up statements
413 
WWUS51 KCTP 231857
SVSCTP

Severe Weather Statement
National Weather Service State College PA
257 PM EDT FRI JUN 23 2017

PAC021-231907-
/O.CAN.KCTP.SV.W.0076.000000T0000Z-170623T1945Z/
Cambria PA-
257 PM EDT FRI JUN 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CAMBRIA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM EDT for
south central and central Pennsylvania.

LAT...LON 4020 7868 4026 7864 4028 7865 4028 7864
      4031 7864 4035 7861 4037 7856 4044 7856
      4053 7798 4021 7784
TIME...MOT...LOC 1857Z 258DEG 36KT 4035 7841 

$$

PAC009-013-061-231945-
/O.CON.KCTP.SV.W.0076.000000T0000Z-170623T1945Z/
Bedford PA-Huntingdon PA-Blair PA-
257 PM EDT FRI JUN 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHERN BEDFORD...SOUTHWESTERN HUNTINGDON AND SOUTHERN BLAIR
COUNTIES...

At 257 PM EDT, a severe thunderstorm was located over Roaring Spring,
moving east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Hollidaysburg, Huntingdon, Blue Knob State Park, Martinsburg,
Raystown Dam, Roaring Spring, Ski Gap, Entriken, Williamsburg and
Royer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4020 7868 4026 7864 4028 7865 4028 7864
      4031 7864 4035 7861 4037 7856 4044 7856
      4053 7798 4021 7784
TIME...MOT...LOC 1857Z 258DEG 36KT 4035 7841 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo
582 
WWUS51 KCTP 231924
SVSCTP

Severe Weather Statement
National Weather Service State College PA
324 PM EDT FRI JUN 23 2017

PAC009-231934-
/O.CAN.KCTP.SV.W.0076.000000T0000Z-170623T1945Z/
Bedford PA-
324 PM EDT FRI JUN 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BEDFORD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM EDT for
south central and central Pennsylvania.

LAT...LON 4023 7824 4030 7826 4028 7826 4047 7835
      4053 7798 4021 7784 4021 7822
TIME...MOT...LOC 1924Z 254DEG 35KT 4031 7824 

$$

PAC013-061-231945-
/O.CON.KCTP.SV.W.0076.000000T0000Z-170623T1945Z/
Huntingdon PA-Blair PA-
324 PM EDT FRI JUN 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHWESTERN HUNTINGDON AND SOUTHEASTERN BLAIR COUNTIES...

At 324 PM EDT, a severe thunderstorm was located over Shy Beaver,
moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Huntingdon, Raystown Dam, Rockhill Furnace, Shy Beaver, Trough Creek
State Park, Entriken, Williamsburg, Royer, Canoe Creek State Park and
Dudley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4023 7824 4030 7826 4028 7826 4047 7835
      4053 7798 4021 7784 4021 7822
TIME...MOT...LOC 1924Z 254DEG 35KT 4031 7824 

HAIL...<.75IN
WIND...60MPH
 
$$

La Corte
112 
WWUS51 KCTP 231937
SVSCTP

Severe Weather Statement
National Weather Service State College PA
337 PM EDT FRI JUN 23 2017

PAC013-061-231946-
/O.EXP.KCTP.SV.W.0076.000000T0000Z-170623T1945Z/
Huntingdon PA-Blair PA-
337 PM EDT FRI JUN 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HUNTINGDON AND
SOUTHEASTERN BLAIR COUNTIES WILL EXPIRE AT 345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM EDT for
south central and central Pennsylvania.

LAT...LON 4023 7824 4030 7826 4028 7826 4047 7835
      4053 7798 4021 7784 4021 7822
TIME...MOT...LOC 1936Z 258DEG 36KT 4033 7809 

$$

Dangelo

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:26 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 23, 2:26 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service State College PA
226 PM EDT Fri Jun 23 2017

.SYNOPSIS...

The combination of an approaching frontal system and the
remnants of Tropical Storm Cindy will funnel a plume of deep
tropical moisture into the region today and tonight.
The cold front will push east across the region during the
morning Saturday, followed by drier and cooler air with
comfortable humidity that will last through much of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Showers are becoming more numerous once again as the leading
edge of the deep plume of tropical moisture begins to nose into
western PA.

Additionally on the southern edge of the clouds over the lower
Susq Valley, temperatures have warmed into the 80s. Combined
with dewpoints in the low to mid 70s, ML CAPEs have cooked up
to between 500 and 1000J. Moderate to strong deep layer shear
also is supporting a large area of EHI's over 1 m2s-2, with
much of the lower Susq in excess of 2 m2s-2. So before the heavy
rain threat evolves, we could be dealing with severe storms
with the potential for supercells. SPC has expanded their Slight
Risk to cover much of SRN PA as a result. A Severe Thunderstorm
Watch has been issued for much of southern PA.

Analysis shows PWATs exceeding 2" (2-4 sigma) in a wide plume
from the Louisiana Gulf Coast up into central PA, and moisture
transport vectors indicate a continued advection of this
tropical airmass into our region.

With the convection starting to surge into the area, the
remainder of the afternoon into the evening will just see an
increase in the extent and intensity of the rain. QPF on the
order of 1.00" to 2.50" looks reasonable with the usual embedded
areas of higher amounts which could cause flooding. The most
vulnerable area looks to be the Laurels where instability will
combine with terrain bringing enhanced lift causing localized
heavier amounts. As a result we have issued a Flash Flood Watch
for our SWRN 4 counties.

&&

.SHORT TERM /SATURDAY/...

Conditions will improve rapidly Saturday morning as the deep
moisture speeds eastward. NHC expects whatever is left of Cindy
to be on the MD coast by 8AM so the best of the rain will be
over with drier air sweeping in behind the departing low and
cold front.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
From a large scale perspective, the medium range forecast will
feature a seasonably strong/amplified upper trough settling over
the Northeast U.S into next week. The theme continues to be
above avg confidence in the pattern but low confidence in the
details.

Drier, low PW air arrives behind the cold front later Saturday with
decreasing clouds and lowering humidity providing a nice start
to the weekend. An extended period of comfortable, low-humidity
conditions with temperatures near to below late June climatology
are expected to last through the early part of next week. A few
cool nights early next week with min temps 40-55F.

Precipitation opportunities will be modulated by shortwave
impulses reflecting weak surface fronts/troughs which have low
predictability at this range. Any pcpn would be generally
scattered in nature and on the light side given below normal
moisture levels for late June. The 22/12z GEFS shows PW values
remaining below average through midweek which would tend to
favor mainly dry wx.

Temperatures should stay on the cooler side of climo through
midweek as the upper level trough shifts east of the area.
Differences continue with the trough evolution later in the
week with the GFS initially more amplified before building SE
U.S. ridge. The EC generally maintains a mean trough over the
Northeast CONUS into the second half of next week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

Widespread MVFR/IFR remains in place across central PA this
aftn, as the remnants of TS Cindy make their way across the
area. Showers are moving in from the west, some with locally
heavy downpours and sudden reductions in vsby. Thunderstorms
should develop as well, especially across srn PA where the sun
has come out. Storms may contain gusty winds.

Showers/storms will persist into this eve and tonight, with
localized downpours remaining likely. This will result in
significant reductions in both vsbys and cigs.

Gradual improvement to VFR is expected area-wide on Saturday,
as the system pulls east of the region.

.OUTLOOK...

Sat...Scattered restrictions in AM showers...otherwise
becoming VFR.

Sun...Mainly VFR.

Mon-Tue...Mainly VFR, but with a chance of SHRA/TSRA.

Tue-Wed...VFR.

&&

.EQUIPMENT...
KCCX radar will be offline for approximately 4 days starting
Saturday, June 24th for technicians to install the first of 4
major service-life extension upgrades. The work on the radar has
been scheduled to minimize potential impacts to operations and
will be delayed if hazardous weather is forecast.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Steinbugl
AVIATION...Evanego
EQUIPMENT...
Hazardous weather outlook, Jun 23, 2:22 PM EDT, 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
222 PM EDT Fri Jun 23 2017

PAZ004>006-010>012-017>019-037-041-042-045-046-049-051-053-241830-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Montour-Columbia-
222 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Heavy rain may produce short-duration flooding in urban and poor
drainage areas. Road closures are possible. Small streams and creeks
are most susceptible to flooding.

Strong to severe thunderstorms with gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-025-033-034-241830-
Cambria-Blair-Somerset-Bedford-
222 PM EDT Fri Jun 23 2017

...SEVERE THUNDERSTORM WATCH 366 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ026>028-035-036-050-052-056>059-063>066-241830-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Snyder-Northumberland-
Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
222 PM EDT Fri Jun 23 2017

...SEVERE THUNDERSTORM WATCH 366 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Heavy rain may produce short-duration flooding in urban and poor
drainage areas. Road closures are possible. Small streams and creeks
are most susceptible to flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 23, 2:18 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service State College PA
218 PM EDT FRI JUN 23 2017

PAZ024-025-033-034-231845-
Bedford PA-Somerset PA-Blair PA-Cambria PA-
218 PM EDT FRI JUN 23 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...SOMERSET...
BLAIR...AND CAMBRIA COUNTIES UNTIL 245 PM EDT...

At 217 PM EDT, Doppler radar indicated a strong thunderstorm over
Dale, moving east at 55 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Belmont, Johnstown, Windber, Westmont, Portage, Blue Knob State Park,
Salix-Beauty Line Park, Davidsville, Horseshoe Curve, Scalp Level,
Ski Gap, Dunlo, East Conemaugh, St. Michael, Lilly, South Fork,
Ehrenfeld, Queen, Paint and Gallitzin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4032 7903 4038 7898 4051 7846 4021 7847
      4020 7909
TIME...MOT...LOC 1817Z 253DEG 46KT 4030 7891

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:27 PM EDTSpecial Weather StatementCTPCumberland33 min
Jun 23, 2:16 PM EDTFlash Flood WatchCTPBedford, Blair, Cambria, Somerset13 hr
Jun 23, 2:18 PM EDTSpecial Weather StatementCTPCambria27 min
Jun 23, 3:20 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry40 min
Jun 23, 3:29 PM EDTSpecial Weather StatementCTPCambria31 min
Jun 23, 3:56 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry, York64 min
Jun 23, 4:18 PM EDTSpecial Weather StatementCTPLebanon, Schuylkill42 min
Jun 23, 4:25 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon65 min
Jun 23, 4:27 PM EDTSpecial Weather StatementCTPSomerset48 min
Jun 23, 4:35 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York55 min
Jun 23, 4:43 PM EDTAreal Flood AdvisoryCTPBlair, Cambria3 hr
Jun 23, 5:16 PM EDTSpecial Weather StatementCTPBedford29 min
Jun 23, 5:27 PM EDTSevere Thunderstorm WarningCTPLancaster33 min
Jun 23, 6:02 PM EDTSpecial Weather StatementCTPFranklin, Fulton, Huntingdon, Juniata, Perry43 min
Jun 23, 6:04 PM EDTSpecial Weather StatementCTPLebanon26 min
Jun 23, 6:34 PM EDTSpecial Weather StatementCTPSchuylkill41 min
Jun 23, 6:43 PM EDTSpecial Weather StatementCTPAdams, Cumberland, Dauphin, Franklin, Perry47 min
Jun 23, 7:00 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Perry, York3 hr
Jun 23, 7:38 PM EDTSpecial Weather StatementCTPSchuylkill22 min
Jun 23, 7:46 PM EDTSpecial Weather StatementCTPDauphin44 min
Jun 23, 7:50 PM EDTAreal Flood AdvisoryCTPCambria, Somerset3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.